High-dose vitamin D relieves joint and muscle pain for many breast cancer patients taking estrogen-lowering drugs, according to a new study from Washington University School of Medicine in St. Louis.
The drugs, known as aromatase inhibitors, are commonly prescribed to shrink breast tumors fueled by the hormone estrogen and help prevent cancer recurrence. They are less toxic than chemotherapy, but for many patients, the drugs may cause severe musculoskeletal discomfort, including pain and stiffness in the hands, wrists, knees, hips, lower back, shoulders and feet.
"About half of patients can experience these symptoms," says Antonella L. Rastelli, MD, assistant professor of medicine and first author of the study published online in the journal Breast Cancer Research and Treatment. "We don't know exactly why the pain occurs, but it can be very debilitating to the point that patients decide to stop taking aromatase inhibitors."
Because the drugs reduce cancer recurrence, finding a way to help patients stay on them is important for long-term, relapse-free survival, according to Rastelli. Aromatase inhibitors are prescribed to post-menopausal women for at least five years and often longer after a breast cancer diagnosis. There is some evidence that patients who experience the drugs' side effects are less likely to see their cancer return, providing even more incentive to help these patients continue taking them.
It was Rastelli's colleague, Marie E. Taylor, MD, assistant professor of radiation oncology, who first noticed that patients on aromatase inhibitors who experienced this pain found some relief from high doses of vitamin D.
So Rastelli's group recruited 60 patients who reported pain and discomfort associated with anastrozole, one of three FDA-approved aromatase inhibitors. The patients they studied also had low vitamin D levels. Half the group was randomly assigned to receive the recommended daily dose of
|Contact: Julia Evangelou Strait|
Washington University School of Medicine